South Carolina, 2014

Damaging Wind in South Carolina, July 14, 2014

July 14, 2014 · NWS CAE · 1 event in 1 county or zone

Widely Scattered showers and thunderstorms developed across the CSRA. One of these storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Widely Scattered showers and thunderstorms developed across the CSRA. One of these storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 14, 1:46 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 14, 1:46 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
246 PM EDT MON JUL 14 2014

.SYNOPSIS...
WEAK HIGH PRESSURE WILL REMAIN OVER THE AREA TODAY. A COLD FRONT
NOW CROSSING THE OHIO VALLEY WILL MOVE INTO OUR AREA TUESDAY. THE
FRONT WILL INCREASE CHANCES OF SHOWERS AND THUNDERSTORMS TUESDAY
THROUGH WEDNESDAY AFTERNOON. THE FRONT WILL STALL TO THE SOUTH ON
WEDNESDAY AND LIFT BACK NORTHWARD INTO THE AREA ON FRIDAY
PROVIDING ADDITIONAL SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
A RELATIVELY DRY AIR MASS WILL REMAIN OVER MUCH OF THE FORECAST
AREA THIS AFTERNOON WITH MAINLY SUNNY SKIES. DEWPOINTS IN THE MID
60S TO AROUND 70.

WEAK SURFACE HIGH PRESSURE SOUTH OF THE AREA WITH A LEE SIDE
TROUGH OVER THE CAROLINAS.

AN UPPER LEVEL TROUGH OVER THE GREAT LAKES WILL DIVE SOUTHWARD
INTO THE MS RIVER VALLEY TONIGHT. THIS WILL PUSH A SURFACE THE
COLD FRONT THROUGH THE OHIO AND TN VALLEYS TONIGHT. ACROSS OUR
FORECAST AREA...AHEAD OF THE APPROACHING SYSTEM...WINDS WILL
INCREASE OUT OF THE SOUTHWEST. THERE IS A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING. THE AIR
MASS IS MODERATELY UNSTABLE WITH WEAK SHEAR. FORECAST SOUNDINGS
INDICATE AN INVERTED V SIGNATURE WITH WINDEX VALUES IN THE UPPER
50S. ANY STORM THAT DOES DEVELOP WILL HAVE THE POTENTIAL TO
PRODUCE DAMAGING WINDS AND HAIL. THE THREAT OF CONVECTION WILL
DIMINISH AFTER SUNSET.

HIGH TEMPERATURES THIS AFTERNOON IN THE MID 90S. EXPECT OVERNIGHT
LOWS IN THE LOW TO MID 70S.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
MAIN FOCUS OF THE SHORT TERM WILL BE THE UPPER LEVEL TROUGH
SWINGING INTO THE EASTERN US ALONG WITH THE COLD FRONT CROSSING
THE REGION LATE TUESDAY INTO EARLY WEDNESDAY. SURFACE AND UPPER
LOWS WILL BE OVER THE CENTRAL GREAT LAKES TUESDAY WITH THE COLD
FRONT MOVING INTO THE UPSTATE DURING THE MORNING AND THE MIDLANDS
DURING THE AFTERNOON. MODELS AGREE ON A RAPID MOISTENING DURING
THE MIDDAY HOURS WHICH WILL COMBINE WITH INSTABILITY AND PRODUCE
INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH THE DAY.
THERE IS A CHANCE OF SEVERE THUNDERSTORMS WITH THE MAIN CONCERN
BEING DAMAGING WIND GUSTS. THE FRONT WILL SLIDE TOWARD THE COAST
WEDNESDAY NIGHT WITH SLIGHTLY COOLER AND DRIER AIR MOVING INTO THE
REGION DURING THE DAY WEDNESDAY. DAYTIME HIGH TEMPERATURES WILL
BE IN THE LOWER 90S TUESDAY WITH UPPER 80S TO AROUND 90 WEDNESDAY.
OVERNIGHT LOWS WILL BE IN THE UPPER 60S TO LOWER 70S TUESDAY NIGHT
WITH LOWER TO MIDDLE 60S WEDNESDAY NIGHT.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
MODELS REMAIN IN GOOD AGREEMENT THROUGH THE LONG TERM WITH THE GFS
CONTINUING TO BE SLIGHTLY MORE AGGRESSIVE WITH THE NEXT
DISTURBANCE OVER THE WEEKEND. REMAINS OF THE COLD FRONT WILL
REMAIN STALLED ACROSS NORTHERN FL ON THURSDAY AS A SHORT WAVE
TRACKS THROUGH THE SOUTHERN PLAINS AND INTO THE GULF STATES. AS
THE DISTURBANCE MOVES THROUGH THE GULF COAST ON FRIDAY THE FRONTAL
REMAINS WILL BEGIN SLIDING NORTHWARD. THIS WILL PUSH INCREASING
MOISTURE AND INSTABILITY BACK INTO THE FORECAST AREA WITH CHANCES
OF SHOWERS AND THUNDERSTORMS INCREASING. THE DISTURBANCE WILL MOVE
INTO THE FORECAST AREA FRIDAY NIGHT WITH THE SURFACE BOUNDARY
STALLING ACROSS THE AREA FOR SATURDAY THROUGH MONDAY. THIS WILL
CONTINUE THE CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK. TEMPERATURES THROUGH THE LONG
TERM WILL BE SLIGHTLY BELOW TO NEAR NORMAL.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
MAINLY VFR CONDITIONS THROUGH THE TAF PERIOD. ISOLATED STORMS
DEVELOPING THIS AFTERNOON INTO THE EVENING. LOW CONFIDENCE IN
LOCATION AND TIMING GIVEN COVERAGE. HAVE INCLUDED VCSH IN TAFS.
WINDS FROM THE SOUTHWEST AROUND 10 MPH THIS AFTERNOON. A LOW LEVEL
JET TONIGHT SHOULD PRECLUDE FOG DEVELOPMENT BUT MAY FAVOR STRATUS.
NONE OF THE GUIDANCE INDICATED STRATUS OVERNIGHT...SO WILL NOW INCLUDE.
SHOULD SEE CONVECTION DEVELOPING AROUND THE END OF THE TAF PERIOD AS
A COLD FRONT APPROACHES THE AREA. WILL NOT INCLUDE CONVECTION FOR
TUESDAY GIVEN UNCERTAINTY. EXPECT MOST OF THE ACTIVITY AFTER THE TAF
PERIOD.

.EXTENDED AVIATION OUTLOOK....WIDESPREAD THUNDERSTORMS EXPECTED
TUESDAY AFTERNOON INTO WEDNESDAY AS A COLD FRONT MOVES INTO THE
REGION.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 14, 2:16 AM EST, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
316 AM EDT MON JUL 14 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-150730-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
316 AM EDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD FRONT WILL MOVE THROUGH TUESDAY AND TUESDAY NIGHT PRODUCING
THUNDERSTORM ACTIVITY...SOME OF WHICH COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 94 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aiken

When
July 14, 2:47 PM EST
Where
Aiken County, 1.33 mi SE of Jackson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.306, -81.784

Reported a line down due to trees on a power line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2014Every state in 2014This day in weather historyWarnings in South Carolina, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 520586.